Wyoming, 2009

Hail in Wyoming, June 4, 2009

June 4, 2009 · NWS CYS · 1 event in 1 county or zone

A lone thunderstorm produced some hail in and around Cheyenne, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A lone thunderstorm produced some hail in and around Cheyenne, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 4, 12:59 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 4, 12:59 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
159 PM MDT THU JUN 4 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
STORMS FIRING NOW PRIMARILY OVER THE COLORADO MTNS WITH MORE
ISOLATED ACTIVITY OVER THE SE WY MTNS.  LATEST ANALYSIS SHOWS SOME
MODEST INSTABILITY OVER THE AREA WITH LIS AND CAPES SIMILAR TO
YESTERDAY. UPPER WINDS STRONGER BUT MORE UNIDIRECTIONAL AND WITH
WEAK LOW LEVEL WINDS SEVERE THREAT SOMEWHAT INCREASED BUT NOT TOO
IMPRESSIVE.  ALSO MUCH OF THE PANHANDLE IS FAIRLY WELL CAPPED NOW
AND MAY NOT BREAK IT WITH LACK OF ANY BOUNDARIES THUS CONVECTION MAY
HAVE A HARD TIME MAKING IT THERE.  STORMS THAT DO FORM WILL MOVE ESE
THUS SOUTHERN PORTION OF CWA HAS BEST CHANCE FOR STORMS INTO EARLY
THIS EVENING WITH ACTIVITY EXPECTED TO DIMINISH DURING THE EVENING
WITH LOSS OF HEATING.

FRIDAY LOOKS TO BE A BETTER DAY FOR STRONG STORMS PARTICULARLY OVER
THE SOUTHERN CWA AS SURFACE COLD FRONT MOVES SOUTH ACROSS THE CWA
FRIDAY MORNING AND INCREASES LOW LEVEL EASTERLY WINDS/UPSLOPE
RESULTING IN BETTER SHEAR VALUES.  BEST CHANCES WILL BE CLOSE TO THE
COLORADO BORDER. NOT MUCH COOLING EXPECTED WITH THE FRONT. MEANWHILE
UPPER RIDGE AXIS WILL SHIFT ACROSS THE REGION FRIDAY WITH UPPER FLOW
BACKING TO SW FRIDAY NIGHT AND SATURDAY.  THIS ALONG WITH DEPARTING
SURFACE HIGH SHOULD ALLOW FOR SURFACE BOUNDARY TO PULL BACK EAST
SATURDAY AND LIKELY SERVE AS A FOCUSING MECHANISM FOR CONVECTION
SATURDAY AFTERNOON.  TEMPERATURES WARMER SATURDAY IN RETURN FLOW.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
GENERALLY UNSETTLED CONDITIONS WITH COOLER THAN NORMAL
TEMPERATURES THROUGH THE LONG TERM PERIOD. THE BEST CHANCES FOR
PRECIPITATION APPEAR TO BE DURING THE SUNDAY AND SUNDAY NIGHT
PERIOD AS AN UPPER LEVEL LOW EJECTS OUT OF THE SOUTHWEST UNITED
STATES. ACCOMPANYING THE UPPER LEVEL SYSTEM WILL BE A COLD FRONT
MOVING SOUTH ACROSS THE AREA SUNDAY. THIS WILL RESULT IN SURFACE
HIGH PRESSURE...DRY AND COOLER CONDITIONS FOR EARLY NEXT WEEK.
MONDAY WILL BE 10 TO 15 DEGREES COOLER THAN NORMAL...WITH A
WARMING TREND BACK TO JUST A FEW DEGREES BELOW NORMAL BY MIDWEEK.
UPPER LEVEL WINDS ARE EXPECTED TO BACK TO A SOUTHWEST DIRECTION BY
THE MIDDLE OF NEXT WEEK CREATING INCREASED CHANCES FOR AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.AVIATION...
BRIEF LOCAL MVFR CONDITIONS POSSIBLE MAINLY CLOSE TO THE
WY MTNS INTO THIS EVENING IN WDLY SCTD SHOWERS/TSTRMS OTHERWISE VFR
EXPECTED THROUGH FRIDAY MORNING.  MORE WIDESPREAD TSTRMS POSSIBLE
FRIDAY AFTERNOON MAINLY CLOSE TO THE COLORADO BORDER.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.HYDROLOGY...
THE NORTH PLATTE RIVER AT SARATOGA AND AT SINCLAIR...THE ENCAMPMENT
RIVER AT RIVERSIDE...AND THE LARAMIE RIVER AT LARAMIE ARE CONTINUING
TO FLOW NEAR BANK FULL LEVELS DUE TO THE RECENT PRECIPITATION
ACROSS THE AREA. FLOWS ON THESE RIVERS ARE EXPECTED TO GRADUALLY
DECREASE THROUGH THE END OF THE WEEK...ASSUMING NO SIGNIFICANT
PRECIPITATION IS ADDED TO THESE BASINS LATE THIS WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION/FIRE...RE
LONG TERM/HYDROLOGY...CARPENTER
Hazardous weather outlook, Jun 4, 1:14 PM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT THU JUN 4 2009

NEZ054-WYZ059-064-066>070-051045-
KIMBALL-CONVERSE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
214 PM MDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER AND NEAR THE LARAMIE AND SNOWY RANGES EARLY THIS
AFTERNOON WILL MOVE GENERALLY SOUTHEAST OVER THE ADJACENT PLAINS
INTO EARLY THIS EVENING.  SOMEWHAT BETTER ATMOSPHERIC WIND PATTERNS
COULD ALLOW A FEW OF THE STORMS TO BECOME STRONG WITH HAIL AND GUSTY
WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE OVER
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE AGAIN ON FRIDAY
AND SATURDAY. STRONG STORMS ARE POSSIBLE FRIDAY AFTERNOON ESPECIALLY
CLOSE TO THE COLORADO BORDER.  THERE WILL BE MUCH LESS THUNDERSTORM
ACTIVITY ON MONDAY AND TUESDAY AND ANY STORMS THAT FORM WILL NOT BE
AS STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-055-WYZ060>063-065-051045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-
NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
214 PM MDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MAINLY FRIDAY THROUGH SUNDAY AND THEN AGAIN ON WEDNESDAY. A FEW
STRONG STORMS ARE POSSIBLE OVER THE SOUTHERN PANHANDLE FRIDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 4, 3:30 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             14 NW ALBIN             41.56N 104.29W
06/04/2009  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

            SOME LARGER HAIL. 50 FT VISIBILITY, STRONG WINDS BLOWING
            LEAVES OFF OF TREES.

&&

BCHAPMAN
Local storm report, Jun 4, 3:45 PM MST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             14 NW ALBIN             41.56N 104.29W
06/04/2009  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

            SOME HAIL WAS A BIT LARGER. VERY HEAVY RAIN WITH SOME IN
            THE HOUSE.

&&

BCHAPMAN
Special weather statement, Jun 4, 3:52 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT THU JUN 4 2009

WYZ067-042330-
PLATTE-
452 PM MDT THU JUN 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE COUNTY UNTIL 530
PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SIBLEY PEAK...OR 26 MILES NORTH OF
WHEATLAND...MOVING SOUTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 98 AND
109.

RJM
Special weather statement, Jun 4, 4:01 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT THU JUN 4 2009

NEZ020-054-WYZ070-050000-
BANNER-KIMBALL-PINE BLUFFS-
501 PM MDT THU JUN 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...SOUTHWESTERN
BANNER AND WESTERN KIMBALL COUNTIES UNTIL 600 PM MDT...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUN BARREL...OR 34 MILES NORTHEAST OF
CHEYENNE...MOVING SOUTHEAST AT 27 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 2 AND
20.

KMD
Special weather statement, Jun 4, 4:34 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT THU JUN 4 2009

WYZ070-050000-
PINE BLUFFS-
534 PM MDT THU JUN 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 600
PM MDT...

AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF PINE BLUFFS...OR 27 MILES
WEST OF KIMBALL...MOVING SOUTHEAST AT 28 MPH.

TRAINED SPOTTERS REPORTED A BRIEF LAND SPOUT WITH THIS STORM 8 MILES
NORTHEAST OF BURNS AT AROUND 530 PM.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 394 AND
401.

KMD
Special weather statement, Jun 4, 4:55 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT THU JUN 4 2009

WYZ066-069-070-050045-
CHEYENNE FOOTHILLS-LARAMIE RANGE-PINE BLUFFS-
555 PM MDT THU JUN 4 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 645
PM MDT...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF WHITAKER...OR 23 MILES NORTHWEST
OF CHEYENNE...MOVING SOUTHEAST AT 27 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 364 AND
374.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 13 AND
37.

KMD

The radar

The Cheyenne radar (KCYS), 6 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
June 4, 5:27 PM MST to 5:47 PM MST
Where
Laramie County, 5 mi NE of Cheyenne to 1 mi N of Cheyenne
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.181, -104.752

Hail from 3/4 to 1 inch in diameter reported over the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166955.